T Nation

T3 Issue With Eyes

I had hypothyroidism and due to the great help and stickies on the forum and the help of a doctor, I managed to take a big step in the right direction.

Originally my temperatures where low and I had all the tell tale signs and hd tried t4 with no results.

Dr then prescribed T3, which has literally changed my life, I feel better than I though I could. Temperatures perfect, pulse perfect and labs great (T3 6.73 pmol/l range 3.1-6.8).

The issue I am having is since being on T3, my eyes are really sore and have big puffy dark bags underneath, almost like they are swollen. They also water frequently.

This is quite weird to me as before getting the dosage correct I had a lot of water retention that has now gone. Also, I have tried 2 brand in case it’s an allergy.

It would be great if anybody had any input.

Welcome to T-Nation,

It is known in severe cases hypothyroidism may cause swelling around the eyes, what you’re describing sounds like thyroid eye disease which can cause an eye condition in which the eye muscles and fatty tissue behind the eye become inflamed. This can cause the eyes to be pushed forward and the eyes and eyelids to become swollen and red.

Have you had a testosterone panel done?

Thank you for the quick response.

I am also on TRT, with pretty good numbers:

TT 27.7 nmol/l range 8.64-29
Free T 0.73 nmol/l range 0.2-0.62
E2 104 pmol/l range 41-159

The issue is I feel good, thyroid labs seem good, temperature seems good and pulse seems fine, so seems weird I could be hypo.

I should not if I stop the t3 for 2 days a start to feel worse, but my eyes go back to normal completely. Thyroid eye disease definitely sounds plausible from reading up, do you think if this is the case I will just have to deal with the eye issues?

If you eyes go back to normal after stopping T3, maybe you should try lowering the dosage a little. Stopping thyroid when you have hypothyroidism shouldn’t be a plan of action you should consider.

Will try this out. I am already only on 12.5mcg, so going to be difficult to go much lower though.